Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Topeka, KS

August 13, 2005Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 13, 2005, 3:48 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 3:48 PM CDT (20:48 UTC)
Expired
Aug 13, 2005, 6:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:58 PM CDTFLASH FLOODLawrence, KSFORMER STORM SPOTTER REPORTED MANY ROADS FLOODED IN LAWRENCE WITH WATER ALMOST A FOOT DEEP IN SOME PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 132054
FFWTOP
KSC045-087-132345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 645 PM CDT

* AT 349 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN DOUGLAS COUNTY
  REPORTED FLASH FLOODING OCCURRING...ESPECIALLY IN AND AROUND THE 
  LAWRENCE AREA. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE ALREADY 
  OCCURRED THIS AFTERNOON. RADAR INDICATES THAT AN ADDITIONAL 1 TO 2 
  INCHES OF RAIN COULD STILL FALL OVER MUCH OF DOUGLAS COUNTY 
  AND SOUTHEAST JEFFERSON COUNTY THROUGH 5 PM WITH SIGNIFICANT FLASH 
  FLOODING. 
 
* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  BALDWIN CITY...
  CLINTON...
  EUDORA...
  LECOMPTON...
  WILLIAMSTOWN...
  PERRY...
  CLINTON LAKE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
      3897 9506 3875 9506 3874 9549 3902 9548
      3905 9546 3915 9518

$$
2 follow-up statements
000 
WGUS73 KTOP 132150
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT SAT AUG 13 2005

KSC045-087-132345-
JEFFERSON-DOUGLAS-
444 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR DOUGLAS AND
SOUTHEASTERN JEFFERSON COUNTIES...

AT 444 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS
AND HIGHWAYS IN THE LAWRENCE AREA WERE STILL UNDER WATER. ALTHOUGH
RAINFALL RATES HAVE DECREASED ACROSS THE AREA...ADDITIONAL RAINFALL 
AMOUNTS OF A HALF TO NEAR 1 INCH ARE STILL EXPECTED THROUGH 6 PM.
THIS WILL ONLY AGGRAVATE CURRENT FLOODING OR SLOW ITS RECESSION. 

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...BALDWIN CITY...CLINTON...EUDORA...LECOMPTON...WILLIAMSTOWN
AND CLINTON LAKE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
      3897 9506 3875 9506 3874 9549 3902 9548
      3905 9546 3915 9518

$$
000 
WGUS73 KTOP 132348
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SAT AUG 13 2005

KSC045-087-132351-
JEFFERSON-DOUGLAS-
645 PM CDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING FOR DOUGLAS AND SOUTHEASTERN JEFFERSON 
COUNTIES EXPIRED AT 645 PM CDT...

LAW ENFORCEMENT OFFICIALS REPORT WATER LEVELS ARE RECEDING ACROSS 
THE AREA. ALTHOUGH OCCASIONAL RAIN WILL CONTINUE ACROSS DOUGLAS AND 
SOUTHERN JEFFERSON COUNTIES THROUGH 8 PM...IT SHOULD NOT BE ENOUGH 
TO CREATE ANY ADDITIONAL FLOODING. SOME PONDING OF WATER IN LOW 
LYING AND POOR DRAINAGE AREAS IS STILL EXPECTED THROUGH THE EVENING 
HOWEVER.

DO NOT DRIVE INTO ANY AREA WHERE WATER COVERS THE ROAD.

LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
      3897 9506 3875 9506 3874 9549 3902 9548
      3905 9546 3915 9518

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:45 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 3:45 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT SAT AUG 13 2005

.DISCUSSION...
CHANCES FOR PRECIP AND WHEN THEY WILL END CONTINUE TO BE THE MAIN
FORECAST PROBLEM THIS MORNING.

SYNOPTIC PATTERN OVER THE FORECAST AREA HAS NOT CHANGED MUCH FROM
YESTERDAY. 08Z WATER VAPOR IMAGERY CONTINUES TO SHOW A PLUM OF
SUBTROPICAL MOISTURE OVER THE AREA. AT THE SURFACE...THERE ARE
SEVERAL OUTFLOW BOUNDARIES ACROSS THE AREA...BUT THE MAIN SFC FRONT
SEEMS TO BE LOCATED FROM THE OK PANHANDLE INTO NORTH CENTRAL
KS...THEN OVER INTO SOUTHERN IA. THE MAIN AREA OF PRECIP THIS
MORNING HAS FORMED ALONG AND TO THE NORTH OF THE 850 FRONT NEAR THE
NEB STATE LINE.

THINK THAT TODAY WILL BE SIMILAR TO YESTERDAY IN TIMING OF THE
PRECIP. THINK PRECIP ALONG THE 850 FRONT WILL FALL APART THIS
MORNING. HOWEVER WITH SOME SPOTTY SUNSHINE TODAY...INSTABILITY
SHOULD DEVELOP ACROSS EAST CENTRAL KS SOUTH OF OLD OUTFLOW
BOUNDARIES OR A SECONDARY FRONT NOW MOVING SOUTH THROUGH THE NEB
PANHANDLE. THERE SHOULD BE MORE CLOUD COVER AND CAA ACROSS NORTHERN
COUNTIES...HOLDING HIGHS TODAY IN THE UPPER 70S. FOR TONIGHT...AM
CONCERNED THAT THE 850 FRONT WILL SET UP ACROSS THE FAR SOUTHERN
COUNTIES AND HELP PRECIP DEVELOP SIMILAR TO THIS MORNING. THEREFORE
HELD ONTO LIKELY POPS ACROSS THE SOUTH. DID NOT GO AS COOL AS
GUIDANCE THINKING THAT CLOUD COVER WILL HELP MODIFY TEMPS.

THE MODELS ARE NOT PUSHING THE FRONT AS FAR SOUTH AS BEFORE FOR
SUNDAY AND SUNDAY NIGHT. ADDITIONALLY BOTH THE GFS AND NAM INDICATE
SOME GOOD THETA-E ADVECTION OVER THE FRONT ACROSS THE EASTERN HALF
OF THE FORECAST AREA LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. IN FACT
MODELS HAVE A HARD TIME MOVING THE STALLED FRONT OUT OF SOUTHEAST KS
FOR THE FIRST HALF OF THE WORK WEEK. DECIDED TO KEEP LIKELY POPS
ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA SUNDAY NIGHT TO
ACCOUNT FOR ISENTROPIC LIFT AND OVERRUNNING. ALSO HELD ONTO CHANCE
POPS DURING THE DAY MONDAY OVER EAST CENTRAL KS IN CASE THE FRONT
DOES HANG UP ACROSS IN SOUTHEAST KS.

FORECAST TEMPS SEEM IN THE BALLPARK FOR THE NEXT COUPLE DAYS. 850
TEMPS AND 1000-500MB THICKNESSES SUGGEST THAT THERE IS NOT A GREAT
BIG CHANGE IN AIRMASSES. KEPT HIGHS GENERALLY IN THE 70S FOR SUNDAY
THINKING THAT CLOUD COVER WILL HOLD TEMPS DOWN. THESE MAY BE A TAD
COOL IF THE SUN BREAKS OUT THOUGHT.

DID NOT MAKE ANY CHANGES TO THE FORECAST AFTER MONDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Aug 13, 6:03 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
603 AM CDT SAT AUG 13 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-141115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
603 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...NORTH
CENTRAL AND EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY AND TONIGHT. IN ADDITION TO DEADLY LIGHTNING...THE STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THE RAINFALL
COULD COME DOWN FAST ENOUGH TO CAUSE PONDING OF WATER OR MINOR
STREET FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH HEAVY RAIN REMAIN IN THE FORECAST SUNDAY
THROUGH MONDAY. THE MOST LIKELY AREAS FOR ADDITIONAL THUNDERSTORMS
WILL BE ACROSS EAST CENTRAL KANSAS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS EXCEEDING ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

WOLTERS

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.